Article

Lidocaine-induced delirium: a case report

Unlabelled imageCase Report

Contents lists available at ScienceDirect

American Journal of Emergency Medicine

journal homepage: www. elsevier. com/ locate/ajem

Lidocaine-induced delirium: a case report

Abstract

Lidocaine is an amino amide and among local anesthetics that are commonly used at emergency departments. Although lidocaine has a wide safety range, it may present with various clinical signs such as diz- ziness, disorientation, blurred vision, numbness around mouth and tongue, irritability, agitation, loss of consciousness, convulsion, coma, respiratory arrest, and Cardiovascular collapse. A 29-year-old patient was admitted to the emergency department due to the development of delirium after platelet-rich plasma and ozone therapy, under local an- esthesia, to the scalp at a private aesthetic surgery center. This case re- port aims to draw attention to the possible development of delirium due to the frequent use of lidocaine in Therapeutic doses as a local anes- thetic in emergency department practices.

Lidocaine is the first introduced amino amide-type local anesthetic. It is often used in anesthesia practices due to its quick and reliable effect. Currently, signs of central nervous system (CNS) and cardiovascular sys- tem toxicity are more frequently observed due to the increasing use of lidocaine [1]. Inadvertent intravascular injections and rapid systemic absorption as well as liver, kidney, and heart failure facilitate the devel- opment of toxicity. central nervous system toxicity may present with numbness around the mouth and tongue, blurred vision, Muscle spasms, and clouding of consciousness [1-3].

This article reports and discusses a case of delirium caused by lido- caine injection, which is commonly used by physicians and considered a safe local anesthetic.

A 29-year-old male patient was brought to the emergency de- partment by the 112 emergency service with complaints of blurred vision, numbness in the right arm, agitation, and visual hallucina- tions. The patient had no previous illness and drug allergies. The pa- tient had undergone local anesthesia for the administration of platelet-rich plasma and ozone therapy to the scalp at a private aes- thetic surgery center. It was learned that 4 ampoules (160 mg) of li- docaine (Jetokain Lidocaine HCI 40 mg/2 ml + Epinephrine HCI 0.0125; Adeka, Tokyo, Japan) had been used in the first administra- tion 3 days previously; however, 7 ampoules (280 mg) of lidocaine had been injected in the last administration because the application had been very painful. Within minutes after the application, blurred vision and numbness in the right arm had emerged, and agitation and Visual hallucinations developed later. On examination, agitation was present, the Glasgow Coma Scale score was 13, his blood pres- sure was 120/85 mm Hg, his pulse was 90 per minute, his tempera- ture was 36.7?C, and his blood glucose was 130 mg/dL. Systemic examination revealed normal findings and no sensory and motor deficits. His laboratory data were as follows white blood cell count, 11 600/mm3; hematocrit, 48.9%; and platelets, 386 000/mm3. His

blood chemistry and blood gas results were within normal limits. Electrocardiography indicated a normal sinus rhythm. No pathology was detected on brain computed tomography, electroencephalogra- phy, cranial magnetic resonance imaging (MRI), MR venography, and diffusion MRI performed for the differential diagnosis. During the follow-up, the Glasgow Coma Scale score was 13 to 14, the pa- tient became agitated, and aggressive attitudes persisted; thus, the neurology department was consulted. The patient without neurolog- ic pathologies was considered to have delirium caused by the lidocaine injection. The patient was hospitalized in the emergency department observation unit, and his treatment was initiated (a total of 7 mg of midazolam was used for the treatment of agita- tion). In the follow-up, the patient’s agitation and complaints of hypoesthesia in the right arm decreased. The patient, who had no complaints after 48 hours, was discharged because his control tests and examination were normal.

Because of its high efficacy, lidocaine is widely used in local anesthe- sia, infiltration anesthesia, and blocking interventions. Although it has a wide range of safety, side effects have been reported to be associated with the use of lidocaine [2-4].

Lidocaine toxicity is caused by the inhibition of intracerebral neuro- nal activity [5]. Lidocaine may lead to dizziness, blurred vision, disorien- tation, numbness around the mouth and tongue, irritability, agitation, loss of consciousness, convulsion, coma, respiratory arrest, and cardio- vascular collapse [2]. In the present case, tongue numbness, dizziness, and blurred vision occurred immediately after the use of topical lido- caine. During the follow-up after 2 hours, delirium was observed with numbness in the right arm, agitation, and visual hallucinations.

Delirium is an acute-onset neuropsychiatric clinical condition char- acterized by an altered mental status and, in particular, deterioration in perception [6]. A previous study on the causes of delirium in patients aged younger than 65 years reported metabolic diseases in 80% of the patients (including drug toxicity), neurologic causes in 15% of patients, and unexplained causes in 5% of patients [7]. In the present case, brain computed tomography, electroencephalography, cranial MRI, MR ve- nography, and diffusion MRI performed to reveal possible neurologic pathologies indicated no pathology to explain the delirium. The patient had no history of head trauma, epilepsy, and antipsychotic or antide- pressant drug use. Because of the development of signs and symptoms after the use of topical lidocaine, his delirium was considered to be in- duced by lidocaine. Increasing extracellular concentrations of lidocaine and epinephrine may lead to CNS toxicity [5]. The maximum safe dose of lidocaine plus epinephrine to be used in local anesthesia is acknowl- edged to be 4.5 mg/kg [8]. However, smaller doses have been reported to cause CNS toxicity [9,10]. In the present case, the first injection of 160 mg of lidocaine did not lead to any complications. However, side ef- fects were observed after the next injection of 280 mg of lidocaine

0735-6757/(C) 2014

(4 mg/kg). Although the injected dose of lidocaine was not at a toxic level, side effects most likely occurred due to the absorption of lidocaine into the systemic circulation because the scalp has a rich vascular net- work or due to individual differences with respect to the therapeutic doses of lidocaine.

Because of the widespread use of lidocaine, emergency department physicians need to consider that it may induce delirium at therapeutic doses. In particular, in tissues with a rich vascular network such as the scalp, the appropriate dose should be titrated to avoid rapid absorption of the lidocaine plus epinephrine injection.

Mustafa Ahmet Afacan, MD

Sahin Colak, MD? Mehmet Ozgur Erdogan, MD Mehmet Kosargelir, MD Abdullah Ibrahim, MD

Haydarpasa Numune Training and Research Hospital Emergency Medicine Clinic, Istanbul, Turkey

?Corresponding author. Haydarpasa Numune Training and Research Hospital, Emergency Medicine Clinic, 34660, Istanbul, Turkey Tel.: +90 216 542 32 32; fax: +90 216 336 05 65

E-mail-address: [email protected]

Kemal Tekesin, MD

Haydarpasa Numune Training and Research Hospital, General Surgery

Clinic, Istanbul, Turkey

Hayati Kandis Haydarpasa Numune Training and Research Hospital Emergency Medicine Clinic, Istanbul, Turkey

http://dx.doi.org/10.1016/j.ajem.2014.09.044

References

  1. Faccenda KA, Finucane BT. Complications of regional anaesthesia incidence and pre- vention. Drug Saf 2001;24:413-43.
  2. Covino BG, Wildsmith JAV. Clinic pharmacology of local Anesthetic agents. In: Cousins MJ, Bridenbaugh OP, editors. Neural Blockade. 2nd ed. Philadelphia: Lippincott Raven; 1998. p. 97-128.
  3. Bigger JT, Hoffman DF. Antiarrhythmic drugs. In: Gillman AG, Rall TW, Nies AS, editors. Goodman&Gillman: the pharmacological basis of therapeutics. 8th ed. New York: Pergamon Press; 1990. p. 857-61.
  4. Chiang YY, Tsengk KF, Lih YW, Tsai TC, Liu CT, Leung HK. Lidocaine induced CNS toxicity–a case report. Acta Anaesthesiol Sin 1996;34:243-6.
  5. Takahashi R, Oda Y, Tanaka K, Morishima HO, Inoue K, Asada A. Epinephrine in- creases the extracellular lidocaine concentration in the brain: a possible mechanism for increased central nervous system toxicity. Anesthesiology 2006;105:984-9.
  6. Ashla MFM. Delirium. In: Bradley WG, Daroff RB, Fenichel GM, Marsden CD, editors. Neurology in clinical practice. Boston: Butterworth-Heinemann; 2000. p. 25-36.
  7. Duran L, Aygun D. Evaluation of patients with delirium in the emergency depart- ment. Balkan Med J 2012;29:381-5.
  8. Web site. http://www.drugs.com/dosage/lidocaine.html. [Usual Adult Dose for An- esthesia, Accessed july,24.2014].
  9. Berde CB, Stricharte GR. Local anesthetics. In: Miller RD, editor. Anesthesia. 5th ed. Philadelphia: Churchill Livingstone Inc; 2000. p. 491-521.
  10. Naguib M, Magboul MM, Samarkandi AH, Attia M. Adverse effects and drug interac- tions associated with local and regional anaesthesia. Drug Saf 1998;8:221-50.

Leave a Reply

Your email address will not be published. Required fields are marked *